Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 27, NWS Goodland, KS

August 9, 20204 counties in Kansas

NWS Goodland, KS issued this flash flood warning at Aug 9, 2020, 6:13 PM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2020, 6:13 PM CDT (23:13 UTC)
Expired
Aug 9, 2020, 9:15 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 30 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4035 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WGUS53 KGLD 092313
FFWGLD
KSC109-181-193-199-100215-
/O.NEW.KGLD.FF.W.0027.200809T2313Z-200810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
513 PM MDT Sun Aug 9 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Wallace County in west central Kansas...
  Southwestern Thomas County in northwestern Kansas...
  Northwestern Logan County in west central Kansas...
  Southeastern Sherman County in northwestern Kansas...

* Until 815 PM MDT/915 PM CDT/.

* At 512 PM MDT/612 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is ongoing or expected to
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Flash flooding will remain over mainly rural areas of northeastern
  Wallace, southwestern Thomas, northwestern Logan and southeastern
  Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3927 10127 3903 10126 3898 10181 3923 10181

FLASH FLOOD...RADAR INDICATED EXPECTED RAINFALL...Brief rainfall 
rates up to 6 inches per hour are likely.

$$

Lundquist
2 follow-up statements
733 
WGUS73 KGLD 100054
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
654 PM MDT Sun Aug 9 2020

KSC109-181-193-199-100215-
/O.CON.KGLD.FF.W.0027.000000T0000Z-200810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
654 PM MDT Sun Aug 9 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT/915 PM
CDT/ FOR NORTHEASTERN WALLACE...SOUTHWESTERN THOMAS...NORTHWESTERN
LOGAN AND SOUTHEASTERN SHERMAN COUNTIES...

At 653 PM MDT/753 PM CDT/, Doppler radar indicated thunderstorms had 
produced heavy rain across the warned area. Up to three inches of 
rain have already fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Flash flooding will remain over mainly rural areas of northeastern
Wallace, southwestern Thomas, northwestern Logan and southeastern
Sherman Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3927 10127 3903 10126 3898 10181 3923 10181

FLASH FLOOD...RADAR INDICATED

$$

Lundquist
444 
WGUS73 KGLD 100210
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
810 PM MDT Sun Aug 9 2020

KSC109-181-193-199-100218-
/O.EXP.KGLD.FF.W.0027.000000T0000Z-200810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
810 PM MDT Sun Aug 9 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WALLACE...SOUTHWESTERN
THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES WILL
EXPIRE AT 815 PM MDT/915 PM CDT/...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3927 10127 3903 10126 3898 10181 3923 10181

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:25 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 9, 2:25 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
125 PM MDT Sun Aug 9 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 125 PM MDT Sun Aug 9 2020

Tonight...isolated to scattered strong to severe thunderstorms
are expected to initiate along a wind shift line extending from
Benkelman to Ruleton and Vona through 20z with a motion to the
east and northeast reaching a line from around McCook to Colby and
Tribune by 00z. Thunderstorms will continue moving east and
southeast through this evening then dissipate while moving out of
the area before midnight. The primary threats will be outflow wind
gusts to 70 mph, hail up to the size of golf balls, and a brief
period of locally heavy rainfall that could produce flash
flooding. After midnight a cold front moves south through much of
the area with winds shifting to the north and northeast with gusts
to around 20 mph possible. Low temperatures are expected to be in
the upper 50s to mid 60s.

Monday-Monday night...some cooler air moves into the area with east
to northeast winds of 10 to 20 mph with higher gusts during the day.
High temperatures will be below normal in the low to upper 80s. A
minor weather disturbance moves across the area during the afternoon
and evening supporting a slight chance of thunderstorms. Low
temperatures are expected to be in the upper 50s to low 60s.

Tuesday-Tuesday night...another weather disturbance moves toward the
CO/KS border during the afternoon with some weak upper jet support.
Should have a nice wind profile for strong to possibly severe
storms. Thunderstorm activity continues east during the evening and
about out of the area by sunrise Wednesday morning. High
temperatures warm back into the upper 80s to low 90s. Low
temperatures fall into the upper 50s to upper 60s.

Wednesday...like clockwork another weather disturbance reaches the
CO/KS border in the afternoon and if the trend continues some slight
chance pops for thunderstorms will need to be added. High
temperatures return to slightly above normal levels in the low to
mid 90s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 1253 PM MDT Sun Aug 9 2020

Strong ridging at 500 mb continues to be the main weather focus in
the extended period. Zonal flow at the start of the period with
ridge south of the CWA, but by the tail-end of next weekend, a slow
shift to northwest flow does occur. Previous models runs had an
earlier shift to northwest flow, but with this, a couple of quick
moving shortwaves work over the north side of the upper ridge and
across the Tri State region.

Surface to 850 mb troughing over the eastern Rockies will aid in
triggering a few showers or storms across the area. Passage of these
systems will focus on an evening timeframe. Ample moisture on
southerly surface flow feeding into the area along the remnants of
the surface fronts/boundaries(that work east with the passing
shortwaves), will also support some potential fog formation towards
12z each morning.

For temps, a westerly to northwesterly upper flow, combined with a
southerly surface gradient, will give the area above normal highs
mainly in the 90s up to the upcoming weekend, with a dip into the
mid and upper 80s next weekend as slightly cooler air advects into
the CWA. Lows stay mainly in the 60s for the overnight periods,
warmest east. A few spots in northeast Colorado may drop into the
upper 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1055 AM MDT Sun Aug 9 2020

For KGLD and KMCK, vfr conditions are currently expected through
the period. Showers and thunderstorms with a primary threat of
strong outflow winds and locally heavy rainfall will be possible
at KGLD in the 23z-01z timeframe and KMCK in the 23z-03z
timeframe. The locally heavy rainfall could create sub vfr cigs.
Otherwise for today a south to southeast wind expected at speeds
approaching 10kts. For this evening after convection dissipates am
expecting a cold front to move through the terminals with a north
to northeast wind approaching 12kts with some higher gusts. Post
frontal stratus and sub vfr cigs are possible for a few hours at
KGLD around 14z and KMCK as early as 12z. Northeast winds Monday
morning look to gust up to 25kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Aug 9, 3:30 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
230 PM MDT Sun Aug 9 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
230 PM MDT Sun Aug 9 2020 /330 PM CDT Sun Aug 9 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values of 100 to 103 degrees are expected this afternoon
along and east of a line from Trenton to Colby and Leoti.

Scattered strong to severe thunderstorms are expected along and east
of a line from Wray to Kit Carson Colorado through 9 PM MDT (10 PM
CDT). The primary threats with any storms will be wind gusts to 70
mph, hail up to the size of golf balls, and a brief period of locally
heavy rainfall which could create flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a Marginal Risk of severe thunderstorms along the Colorado
Kansas border area Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 9, 4:44 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND GST     5 S BURLINGTON          39.23N 102.28W
08/09/2020  M68 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

KMK
Local storm report, Aug 9, 4:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             13 S EDSON              39.14N 101.51W
08/09/2020  E0.70 INCH       SHERMAN            KS   PUBLIC

            CALLER REPORTED ONGOING PEA TO DIME HAIL
            THAT STARTED AT 3:49 PM MDT.

&&

KMK
Special weather statement, Aug 9, 4:58 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
458 PM CDT Sun Aug 9 2020

KSZ001-092245-
Cheyenne KS-
458 PM CDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of St. Francis, moving northeast at 10 mph.

Pea size hail and wind gusts up to 55 mph are possible with this
storm.

Locations impacted include...
St. Francis, Bird City and Wheeler.

LAT...LON 3991 10164 3964 10142 3957 10173 3957 10187
      3970 10195
TIME...MOT...LOC 2158Z 243DEG 8KT 3966 10179

Vincent
Local storm report, Aug 9, 5:08 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             15 S EDSON              39.12N 101.51W
08/09/2020  E0.88 INCH       WALLACE            KS   PUBLIC

            HAIL PEA TO NICKEL IN SIZE. TIME ESTIMATED
            BY RADAR AND CALLER INFORMATION.

&&

KMK
Special weather statement, Aug 9, 5:40 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
440 PM MDT Sun Aug 9 2020

KSZ027-041-092330-
Wallace KS-Greeley KS-
440 PM MDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALLACE AND NORTHERN
GREELEY COUNTIES UNTIL 530 PM MDT...

At 439 PM MDT, Doppler radar was tracking an isolated thunderstorm
12 miles south of Weskan, or 15 miles southwest of Sharon Springs,
moving east at 10 mph.

Wind gusts up to 55 mph are possible with this storm.

This storm will remain over mainly rural areas of southern Wallace
and northern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3858 10204 3880 10204 3886 10158 3857 10157
TIME...MOT...LOC 2239Z 266DEG 8KT 3869 10187

Vincent
Local storm report, Aug 9, 5:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             11 WNW WINONA           39.10N 101.43W
08/09/2020  E0.25 INCH       LOGAN              KS   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:15 PM CDTSpecial Weather StatementGLDCheyenne, Rawlins45 min
Aug 8, 7:23 PM CDTFlash Flood WarningGLDCheyenne3 hr
Aug 8, 7:29 PM CDTSevere Thunderstorm WarningGLDRawlins46 min
Aug 8, 7:43 PM CDTSpecial Weather StatementGLDGreeley47 min
Aug 8, 8:50 PM CDTSpecial Weather StatementGLDSheridan40 min
Aug 8, 9:22 PM CDTSpecial Weather StatementGLDGove23 min
Aug 9, 3:04 PM CDTSpecial Weather StatementGLDSherman26 min
Aug 9, 3:26 PM CDTSpecial Weather StatementGLDSherman19 min
Aug 9, 3:49 PM CDTSpecial Weather StatementGLDSherman26 min
Aug 9, 4:03 PM CDTSpecial Weather StatementGLDSherman42 min
Aug 9, 4:14 PM CDTSpecial Weather StatementGLDCheyenne46 min
Aug 9, 4:49 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace71 min
Aug 9, 4:58 PM CDTSpecial Weather StatementGLDCheyenne47 min
Aug 9, 5:40 PM CDTSpecial Weather StatementGLDWallace50 min
Aug 9, 5:55 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace95 min
Aug 9, 6:33 PM CDTSpecial Weather StatementGLDGreeley, Wichita57 min
Aug 9, 6:37 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita83 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.